Long term effects

Hello everyone and Happy New Year.

So I saw my Heam today and blood levels are still ok, however he mentioned about me being too young to be on Hydroxycarbamide, however the Interferon puts me in hospital and although I have approval for the Rux we need to hold off until I have my liver transplant....which is fine and I agree with him, whilst I'm stable let's not rock the boat and all. But he mentioned about long term effects of being on hydroxy and that we will deal with that when the time comes, but I have so much going on in my head I didn't dare ask what he meant....so I turn to you (sure there's a spice girls song there somewhere 😆) have any of you experienced long term effects, or heard of any....or maybe point me in the right direction of someone who might have an answer.

I think he's talking about increased chance of skin cancer and maybe moving from PV to MF or AML....

Thoughts?

Much love and hope your all well xx

9 Replies

oldestnewest
  • Hi Chelle-PV.. yeah. I asked about that and my Haemotologist said I've not to worry about it.. said it's the safest one to be on (it gets used for psoriasis apparently). I read that one in ten go on to develop leukaemia but was told to mention it again in 20 years! They're totally laid back about it but I do worry about my liver as it's not the best. They seem confident that I can keep going a long time as long as my liver stays well behaved. I think it wouldn't be prescribed if we didn't absolutely need it (I hope that's the case) so I try not to think about it. Hope you're ok xx

  • Hi, I'm sure like most things being on hydroxy long term has its down sides, and of course we all react differently to meds, but I've been on it now for nearly 29 years (with a couple of years off in the middle) and so far so good. I started it at 29.

    I think though that the risks of conversion to MF or leukaemia is less than the risks of uncontrolled counts.

    There are so many things that we could worry about that I try just to be grateful that I tolerate it so well and that it keeps everything under control.

    Hope you continue well with it.

    best wishes, Fee

  • I was on HU for 3 years, the main side effect was getting ulcers which didn't heal on my feet. They cleared up when Ichanged to Anagelide. But I know of other people who have been on it for 20 + years with no problems. Everyone reacts differently. Best wishes for your transplant and future health.

    X

  • Hi Chelle. I think they are the main long term possible effects, but so long as the pros outweigh the cons it has to be worth it. I hope you get a liver soon. Love Mel xx

  • Hi Chelle-PV

    I had the same discussion with my Haemo regarding long term effects. I was diagnosed a year ago (ET Jak2 neg). I was told by him and two other consultants that there is a very small risk (albeit there is a risk) that my ET could develop into AML. However, because I am (and I would assume everyone else) are monitored regularly by our consultants (with regular bloods/scans) if there are any issues, these would be picked up. My last two appointments my liver had increased slightly, but at my appointment before Christmas, it was perfectly normal again. For me personally, I've never felt so well since being on Hydroxcy and my platelets are now within normal range. I get the odd side effect now and again and fatigue and tiredness but overall, and in comparison to how I felt pre-diagnosis, I live a relatively normal life and feel and look so much better!

    I hope our experiences shared have put your mind at ease.

    Take care x

  • Thanks everyone, I have been dx 3 years now and feel fine, besides the fatigue, still working full time, although I am taking it to 3 and a half days in Feb. The PV doesn't bother me, as the doc says so long as I am stable and giving no one cause for concern then all is good. He was a bit concerned about ulcers I keep getting in my mouth but apart from that I feel good...

    For me the PV affects me no different really....I don't feel any different that before I was DX...even the tiredness I used to just put down to age (all there is now is a reason)

    Thank you all for responding, I thought as much as you all said. I am happy just as I am and keeping my fingers crossed for tsplt soon.

    Take Care!

    Chelle

  • Hi Chelle,

    I have been on HU for 20 years and only side affects are dry skin and some sun damage to skin. However not everybody is that lucky and HU can cause skin ulcers and chronic bowel problems . Hoever its chances of causing a change to something worse is lower than the risk of leaving blood counts elivated#all the best Town Crier

  • Hi Chelle , my heam told me risks factors for being on HU are not for me to worry about and that not taking it at all as other nasty factors , and that if any thing was to change for me its further on down the road .. we all. know that any medication can heal / help one thing but sometimes something else in our bodies can get affected . but like others have posted we are all different and react different to treatments. All the best for your liver transplant coming up take care love Holly x

  • Just catching up on everyone's posts when I saw this so I looked on the MacMillan Cancer site. Found a couple of unknown details about hydroxy, the first being that it is also used for cervical cancer (found this comforting as having had breast cancer I was at a higher risk of cervical cancer). Secondly, and anybody who is sexually active should read this, you should always use a condom when taking hydroxy as the drug can go into the vaginal or seminal fluid so the drug can be passed onto your partner! I was very shocked at this as nothing was explained to us at the time of prescribing. I highly recommend anybody using this drug for their condition go to the MacMillan site and read up on it.

You may also like...